Virginia, 2022

Hail in Virginia, May 19, 2022

May 19, 2022 · NWS MRX · 4 events in 1 county or zone

Thunderstorms brought large hail to parts of southwest Virginia during the afternoon of May 19, with the largest reported hail being the size of a ping pong ball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms brought large hail to parts of southwest Virginia during the afternoon of May 19, with the largest reported hail being the size of a ping pong ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 2:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 19, 2:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
302 PM EDT Thu May 19 2022

.SHORT TERM...(Tonight and Friday)...

Key Messages:

1. Continued high uncertainty of strong/severe storm chances across
northeast Tennessee/southwest Virginia.

2. Hot on Friday with highs near record territory.

Discussion:

We continue to watch for convective development this afternoon.
Visible imagery does show an expansive CU field has developed with
only limited vertical development over the past several hours likely
due to an elevated inversion given warming between 850-700mb. Most
recently however, there seems to be some enhancement in the CU
field with towering CU denoted and cooling cloud tops across
northeast Tennessee likely associated with a boundary slowly
lifting north. Confidence on additional convective development is
still low but should be mainly across far northeast Tennessee,
along the TN/KY state line and across southwest Virginia.
Temperatures across the area have risen into the 80s to near 90
with dewpoints in the upper 60s to lower 70s and contributing to
SBCAPEs in the 3-4k J/kg range. LI's are impressive, near -8 to
-10. Such an environment along with steep low and mid level lapse
rates continues to favor strong vertical development if the
appropriate amount of lift can be achieved. It is possible a few
more hours of heating could do the trick or even residual outflow
boundaries.

High DCAPEs, entrainment, and melting hail favors a damaging wind
threat with any storms that can quickly become severe this afternoon
and evening. Further, large vertical accelerations, high CAPE within
the -10C to -30C layer, and at least some vertical shear supports
large hail potential. Even though coverage is still highly
uncertain, feel it appropriate to continue to message the
potential given the current parameter space these storms could
form in. Tornado potential continues to remain low, but not zero.
Widespread flooding risk is low with this event, although
localized flash flooding is certainly possible in areas that see
training storms.

Otherwise tonight should feature lowering PoPs as the boundary layer
stabilizes. Mostly clear skies are expected with mild overnight lows
in the 60s. On Friday, subtropical ridging nudges northward with
increasing heights across the area. 850mb temperatures are expected
to rise to between 20-22C which would favor high temperatures in the
upper 80s to lower 90s. This would put us near record territory at
several places. Luckily mixing should bring dewpoints lower into the
60s helping to lower RH values into the 40 percents.

Diegan

.LONG TERM...(Friday Night through Wednesday Night)...

Key Messages:

1. Very warm temperatures and isolated to scattered showers and
storms expected on Saturday.

2. Showers and storms are likely Sunday and Monday with a cold front
moving through Sunday night then lingering over the Carolinas.

3. Chances for showers and storms will continue into next week after
a cool down on Monday.

Discussion

Friday Night through Monday

Saturday will be hot with ridging over the Southeast and mostly
sunny skies. Instability will be moderate to high Saturday afternoon
with dew points in the 60s and CAPE around 2500 to 3500 J/kg. With
the cold front well to the west and ridging overhead, showers and
thunderstorms will probably be isolated and pulse type. However,
with good instability a few strong storms cannot be ruled out.
Storms may be more scattered over the higher elevations of east
Tennessee. Shower and thunderstorm coverage will increase on Sunday
as the cold front moves closer. Sunday will be the best chance for
rain and storms with the front moving through Sunday night. Severe
potential looks marginal for Sunday. Cloud cover and rain well ahead
of the front will likely squash instability and upper level support
is lacking with the shortwave moving well to the north near the
Great Lakes. Although, dew points look good in the upper 60s and the
surface front looks pretty good. If we are able to get some sunshine
strong storms may be possible in the afternoon and evening hours.
The cold front will move through Sunday night but it will slow and
possibly stall over the Carolinas bringing scattered showers and
thunderstorms to the region on Monday due to overrunning. Monday
will be cooler with highs in 70s.

Tuesday and Wednesday

A ridge will be over the Southeast on Tuesday and Wednesday. High
pressure centered over the Northeast will bring southerly low level
flow to the region. With southwesterly flow in the upper levels,
deep layer moisture advection will enhance rain chances for Tuesday
and Wednesday with the highest POPs in the afternoon and evening
during peak heating. Temps will begin to rebound on Tuesday as
southerly low level winds return with highs in the lower 80s or near
80 in the Tennessee Valley.

McD

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will prevail over the next 24 hours. Confidence is
still low on convective potential at TYS and TRI this afternoon.
Better chances of seeing TSRA would be near TRI but even the
probability of that is low so will keep VCTS for a couple hours
this afternoon. Winds should remain out of the SW this afternoon
between 5-10 knots with higher gusts possible. Winds should begin
to subside tonight but will increase again Friday morning.

Diegan

&&

.CLIMATE...

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
05-20   97(1962)       93(1941)       89(1962)       92(1998)
05-21   95(1962)       95(1941)       93(1941)       94(1948)

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  92  70  91  69 /   0   0   0  30  20
Knoxville McGhee Tyson Airport, TN  68  92  69  90  67 /  10   0   0  40  20
Oak Ridge, TN                       66  91  68  89  67 /  10   0   0  30  20
Tri Cities Airport, TN              61  92  64  89  63 /  20  10   0  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 19, 2:03 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EDT Thu May 19 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 PM EDT Thu May 19 2022 /203 PM CDT Thu May 19 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A round of showers and thunderstorms is expected into tonight.
The primary threat will be strong straight line winds and large
hail. If multiple storms move over the same area it could lead to
isolated flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Special weather statement, May 19, 2:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Thu May 19 2022

TNZ017-VAZ005-008-192015-
Sullivan TN-Washington VA-Scott VA-
327 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of central Sullivan and
southeastern Scott Counties and the City of Bristol through 415 PM
EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colonial Heights, or near Kingsport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Walnut Hill, Colonial Heights,
Bluff City, Morril's Cave, Warriors Path State Park, Tri-City Airport
and Blountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3644 8212 3641 8217 3651 8253 3663 8253
      3665 8209
TIME...MOT...LOC 1927Z 278DEG 23KT 3655 8243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Local storm report, May 19, 2:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 W BLOOMINGDALE        36.58N 82.55W
05/19/2022  E0.75 INCH       SULLIVAN           TN   TRAINED SPOTTER

&&

MCD
Special weather statement, May 19, 2:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Thu May 19 2022

TNZ014-015-192030-
Claiborne TN-Hancock TN-
340 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of northeastern
Claiborne and Hancock Counties through 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Tazewell, or 13 miles west of Sneedville, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sneedville, Tazewell, Howard Quarter and Evanston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 8316 3647 8317 3646 8316 3644 8321
      3643 8320 3642 8321 3646 8357 3658 8355
      3659 8316
TIME...MOT...LOC 1939Z 268DEG 11KT 3648 8344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, May 19, 3:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
435 PM EDT Thu May 19 2022

VAZ005-006-008-192100-
Washington VA-Scott VA-Russell VA-
435 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southwestern
Russell, southeastern Scott and southwestern Washington Counties
through 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Gate City, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bristol Va, Gate City, Weber City, Nickelsville, Collingwood and
Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 8259 3674 8262 3682 8226 3660 8222
TIME...MOT...LOC 2034Z 263DEG 23KT 3667 8249

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, May 19, 3:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
443 PM EDT Thu May 19 2022

TNZ013-014-037-038-192130-
Claiborne TN-Union TN-Campbell TN-Grainger TN-
443 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Claiborne,
east central Campbell, northwestern Grainger and central Union
Counties through 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of La Follette, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutledge, New Tazewell, Tazewell, Springdale, Lone Mountain, Rose
Hill, Norris Lake, Sharps Chapel, Sandlick and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8343 3627 8402 3644 8401 3653 8343
TIME...MOT...LOC 2043Z 269DEG 24KT 3639 8392

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, May 19, 3:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
454 PM EDT Thu May 19 2022

TNZ016-017-044-192145-
Sullivan TN-Washington TN-Hawkins TN-
454 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southwestern
Sullivan, northeastern Hawkins and northwestern Washington Counties
through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsport, Rogersville, Surgoinsville, Church Hill, Mount Carmel,
Sullivan Gardens, Fall Branch and Bays Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8253 3639 8263 3642 8263 3641 8270
      3640 8274 3643 8312 3653 8308 3654 8307
      3657 8256
TIME...MOT...LOC 2054Z 270DEG 19KT 3647 8301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lee

When
May 19, 4:00 PM EST
Where
Lee County, 0.55 mi W of Mc Lims Store
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.650, -83.390

Hail, Lee

When
May 19, 4:05 PM EST
Where
Lee County, Rose Hill
Measured
1.25 in hail
Reported by
State Official
Coordinates
36.670, -83.370

Hail, Lee

When
May 19, 4:30 PM EST
Where
Lee County, 0.55 mi W of Wheeler
Measured
1.25 in hail
Reported by
Public
Coordinates
36.620, -83.560

Hail, Lee

When
May 19, 5:10 PM EST
Where
Lee County, 0.89 mi NW of Jonesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -83.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017613, 1017614, 1017615, 1017617.